Nebraska, 2009

Winter Weather in Nebraska, February 26, 2009

February 26, 2009 · NWS FSD · 2 events in 2 counties and zones

Freezing rain, mixed with sleet, fell over extreme northeast Nebraska during the morning of February 26th. The precipitation made driving and walking surfaces slippery.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Freezing rain, mixed with sleet, fell over extreme northeast Nebraska during the morning of February 26th. The precipitation made driving and walking surfaces slippery.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Feb 26, 4:53 AM CST, 7 minutes earlier.

Area forecast discussion, Feb 26, 4:53 AM CST, 7 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
450 AM CST THU FEB 25 2009

.DISCUSSION...

SEAT OF THE PANTS FCST AS SYSTEM IS MOVG FASTER AND FURTHER NORTH
THAN PREV FCSTS AND MODELS...AND PRECIP TYPE STILL A QUESTION. N/S
BAND OF CONVECTIVE LIKE WINTER PRECIP WITH SNOW NORTH AND ZR AND IP
SOUTH...MOVG EWD THRU JAMES VALLEY ATTM...WITH MAIN BAROCLINIC ZONE
JUST NORTH OF CWA. SO WINTER WX ADVY STILL LOOKS GOOD WITH BAND OF
WINTER PRECIP...BUT MOVG EAST FASTER THAN PREV FCST. MOISTURE INFLOW
INTO SYSTEM ALSO APPEARS TO BE LACKING FOR MAJOR WINTER EVENT.
THOUGHT ABOUT DOWNGRADING WINTER STORM WARNING...BUT BAND COULD
STILL BLOW UP IN FAR NRN CWA AS AIR MASS SATURATES THIS MRNG...AND
DID NOT WANT TO FLIP/FLOP. CUT BACK SNOW AMOUNTS ACROSS THE BOARD...
BUT LATER SHIFTS COULD DO SOME MORE ESP IN WRN CWA WHERE QUASI DRY
SLOT IS MOVG EWD THIS MRNG. OTRW SOME WRAPAROUND LGT SNOW SHOULD
STILL MOVE SEWD OVER CWA THRU THE AFTN WITH NELY FLOW BECMG STG NLY
PULLING DOWN MUCH COLDER AIR WITH FALLING TEMPS. CUT BACK LOWS...AND
ESP HIGHS FOR FRI WITH ARCTIC AIR. DID UP POPS MAINLY FOR SWRN HLF
CWA FRI AND SRN CWA FOR FRI NGT WITH A COUPLE INCHES PSBL WITH NICE
UPR LOW MOVG SEWD OVER CWA.

&&

.AVIATION...
WILL BE FORTHCOMING AFT THE 12Z TAFS.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...WINTER WEATHER ADVISORY UNTIL 4 PM CST THIS AFTERNOON FOR IAZ001-
     012.

     WINTER WEATHER ADVISORY UNTIL 1 PM CST THIS AFTERNOON FOR IAZ020-
     031.

     WINTER WEATHER ADVISORY UNTIL 6 PM CST THIS EVENING FOR IAZ002-
     013-014-021-022-032.

     WINTER WEATHER ADVISORY UNTIL 9 PM CST THIS EVENING FOR IAZ003.

MN...WINTER WEATHER ADVISORY UNTIL 4 PM CST THIS AFTERNOON FOR MNZ098.

     WINTER WEATHER ADVISORY UNTIL 9 PM CST THIS EVENING FOR MNZ089-
     090.

     WINTER STORM WARNING UNTIL 9 PM CST THIS EVENING FOR MNZ071-072-
     080-081-097.

NE...WINTER WEATHER ADVISORY UNTIL 1 PM CST THIS AFTERNOON FOR NEZ013-
     014.

SD...WINTER WEATHER ADVISORY UNTIL 4 PM CST THIS AFTERNOON FOR
     SDZ054>056-061-062-066-067.

     WINTER WEATHER ADVISORY UNTIL 1 PM CST THIS AFTERNOON FOR SDZ070-
     071.

     WINTER WEATHER ADVISORY UNTIL 1 PM CST THIS AFTERNOON FOR SDZ050-
     052-053-057>060-063>065-068-069.

     WINTER STORM WARNING UNTIL 4 PM CST THIS AFTERNOON FOR
     SDZ038>040.

&&

RSR
Hazardous weather outlook, Feb 25, 5:31 AM CST, 23 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
0531 AM CST WED FEB 25 2009

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-261200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
0531 AM CST WED FEB 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

WINTER WEATHER...
SNOW WILL DEVELOP NORTH OF INTERSTATE 90 IN SOUTH DAKOTA LATER
TONIGHT...WITH A MIXTURE OF FREEZING RAIN...SLEET...AND SNOW
EXPECTED TO THE SOUTH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

HEAVY SNOW SHOULD AFFECT AREAS NORTH OF INTERSTATE 90 IN SOUTH
DAKOTA LATER TONIGHT THROUGH THURSDAY MORNING...MOVING OVER ALL
OF SOUTHWEST MINNESOTA TO NORTHERN PARTS OF NORTHWEST IOWA BY
THURSDAY AFTERNOON. THE SNOW SHOULD BE PRECEDED BY FREEZING RAIN
MIXED WITH SNOW AND SLEET ALONG AND SOUTH OF INTERSTATE 90 IN THE
MORNING. TOTAL SNOW ACCUMULATIONS SHOULD RANGE FROM 6 TO 9 INCHES
ALONG AND NORTH OF HIGHWAY 14 IN SOUTH DAKOTA AND IN MOST OF
SOUTHWEST MINNESOTA...TO 1 TO 3 INCHES ALONG THE MISSOURI VALLEY
TO SOUTHERN PARTS OF NORTHWEST IOWA. HOWEVER...UP TO A QUARTER
INCH OF ICE WILL ALSO BE POSSIBLE ALONG AND SOUTH OF INTERSTATE
90...WITH THE HEAVIEST ICE LIKELY THROUGH THURSDAY MORNING IN
NORTHERN PARTS OF NORTHWEST IOWA.

ANOTHER WEAKER SYSTEM MAY PROVIDE UP TO A FEW INCHES OF SNOWFALL
IN THE AREA FRIDAY AFTERNOON AND NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

RSR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Dixon

When
February 26, 5:00 AM CST to 11:00 AM CST
Where
Dixon forecast zone
Reported by
Law Enforcement
Coordinates
42.493, -96.868 (the zone’s center; the record gives no point)

Freezing rain, mixed with sleet, caused icy areas on roads and walking surfaces.

Winter Weather, Dakota

When
February 26, 5:00 AM CST to 12:00 PM CST
Where
Dakota forecast zone
Reported by
Law Enforcement
Coordinates
42.391, -96.564 (the zone’s center; the record gives no point)

Freezing rain, mixed with sleet, caused icy areas on roads and walking surfaces.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, February 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 154835, 154836.